This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders.
Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).
chronic diarrhea resulting from radiation treatment 30 yrs ago
My mother had cobalt radiation 30 years ago which saved her life, but over the years, she's had increasing problems with chronic diarrhea. It's now life-threatening, as she has lost 30 pounds in the last six months and is down to 82 pounds. She's also vomiting several times a week. Her digestive system seems to be completely worn down and she is quite weak. Tests ruled out any other disease. Her doctors haven't offered much in the way of treatment. Is there anything that can be done?
I am uncertain that all of the current symptoms ( vomiting and diarrhea) experienced by your mother can be explained on the basis of the previous radiation therapy. It is possible that your mother has a radiation-induced stricture ( obstruction) as the cause of the vomiting. If this is the explanation, then an abnormality should have been seen on one of the abdominal x-rays. The diarrhea could be due to radiation colitis but it would be unusual to also have vomiting.
I suggest that you talk with your mother's doctor regarding a repeat search for treatable causes for her symptoms.
This information is presented for educational purposes. Always ask specific questions to your personal physician.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.